Tornadoes · United States · Nebraska · 2003
F0 tornado, Minatare, Nebraska, May 3, 2003
This F0 tornado ran 0.3 miles across Scotts Bluff County on May 3, 2003, touching down at 3:41 PM MDT and reaching 90 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 3, 2003
- Touchdown
- 3:41 PM MDT (21:41 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 90 yards (82 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Scotts Bluff County
- Touchdown point
- 41.850, -103.500
- Lift-off point
- 41.850, -103.500
- Record number
- 378
What the Weather Service recorded
Nearly stationary tornado reported along Stonegate Road. Cow shed destroyed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:11 UTC | 21:45 UTC | Severe Thunderstorm Warning | CYS |
| 21:47 UTC | 22:15 UTC | Tornado Warning | CYS |
| 23:35 UTC | 00:15 UTC | Tornado Warning | CYS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 3, 1:40 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, May 3, 1:40 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 140 PM MDT SAT MAY 3 2003 .SHORT TERM...LEFT FRONT QUADRANT OF JET EDGES INTO EXTREME SOUTHERN PORTION OF CWA THIS EVENING...THEN SINKS SOUTHEAST OF THE AREA TONIGHT. A SHORTWAVE WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA THIS EVENING IN SOUTHWEST UPPER FLOW. AN UPPER LOW THEN DEVELOPS OVER NORTHEAST WYOMING SUNDAY MORNING AND MOVES INTO THE PLAINS DURING THE DAY. FLOW ALOFT OVER THE CWA BECOMES NORTHWEST SUNDAY. AT THE SURFACE...LOW PRESSURE OVER NORTHEAST WYOMING MOVES INTO SOUTH DAKOTA EARLY SUNDAY...WITH ANOTHER STRONGER SURFACE LOW DEVELOPING OVER NORTHEAST COLORADO...WHICH WILL MOVE INTO KANSAS/NEBRASKA SUNDAY. THE LOW TO THE NORTH WILL DRAG A WEAK COLD FRONT ACROSS THE AREA TONIGHT AND SUNDAY. SURFACE WINDS WILL BECOME WEST ACROSS THE WYOMING PORTION OF THE CWA THIS EVENING. SOUTHERLY WINDS IN THE PANHANDLE WILL BECOME WEST TO NORTHWEST SUNDAY MORNING. WINDY CONDITIONS WILL DEVELOP SUNDAY AS THE SHORTWAVE...UPPER LOW AND SURFACE LOWS MOVE EAST OF THE FORECAST AREA. A WIND ADVISORY MAY BE NEEDED FOR SUNDAY FOR THE PANHANDLE...BUT WILL LET MID SHIFT DETERMINE. LOW LEVEL MOISTURE WILL CONTINUE TO DECREASE ACROSS THE AREA WITH THE EXCEPTION OF THE SOUTH CENTRAL MOUNTAINS. MID LEVEL MOISTURE WILL BE PRESENT THROUGH THE PERIOD. LIS WILL BE AROUND -6 IN THE PANHANDLE THIS EVENING...THEN DECREASE AS THE EVENING PROGRESSES. WILL GO WITH ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS THE WYOMING PORTION OF THE CWA AND SCATTERED IN THE NEBRASKA PANHANDLE. SOME STORMS MAY BE SEVERE IN THE NEBRASKA PANHANDLE FROM LATE THIS AFTERNOON THROUGH THIS EVENING. .LONG TERM...BY SUNDAY EVENING THE UPPER LOW WILL BE OVER SOUTH DAKOTA OR NEBRASKA AND THEN MOVE SLOWLY EAST AS IT MOVES INTO THE MEAN RIDGE POSITION. A BRIEF REX BLOCK WILL KEEP THE SYSTEM OVER THE PLAINS AND AFFECTING THE CWA SUNDAY NIGHT AND INTO MONDAY. AN APPROACHING SHORTWAVE TROUGH WILL GET CLOSE ENOUGHT MONDAY AND MONDAY NIGHT TO GIVE IT A NUDGE EAST. THE FEATURE IS KEPT FURTHER WEST BY THE AVN ...OVER SOUTH CENTRAL SOUTH DAKOTA 00Z MONDAY...BUT ITS SURFACE REFLECTION IS FURTHER EAST THAN THE POSITION FROM THE ETA. THE NET RESULT WILL BE A TIGHT NORTHWEST GRADIENT OVER THE CWA...CONTINUING THE STRONG WINDS THROUGH SUNDAY NIGHT. THE HIGHER POPS THROUGH MONDAY WILL CONTINUE TO BE OVER THE NORTHEAST PART OF THE CWA...IN THE CYCLONIC FLOW AROUND THE LOW AND OVER THE MOUNTAINS DUE TO OROGRAPHICS. THERE WILL LIKELY ALSO BE BANDED PRECIPITATION IN THE FAVORED KEAN TO KIML AREA. THE CWA WILL THEN BE BETWEEN SYSTEMS FOR TUESDAY WITH STRONGER WESTERLY FLOW ALOFT TO OUR SOUTH. WILL KEEP LOW POPS FOR THE AFTERNOON AND EVENING HOURS. BOUNDARY LAYER MOISTURE INCREASES WEDNESDAY AFTERNOON AND WITH A SHORTWAVE TROUGH MOVING OVER THE AREA IN THE SOUTHWEST FLOW ALOFT...A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD FORM. DIFFERENCES THEN EXIST FOR THE THURSDAY THROUGH SATURDAY TIME PERIOD AS THE GFS NOW DEPICTS AN UPPER LOW MOVING INTO THE WESTERN PART OF THE NATION UNDER THE WESTERN CANADIAN UPPER LOW. THIS IS A LARGE DEPARTURE FROM PREVIOUS RUNS AND DIFFERS CONSIDERABLY FROM THE LATEST CANADIAN MODEL. IF GFS VERIFIES...A LATE SPRING SNOWSTORM COULD TAKE PLACE FRIDAY NIGHT AND SATURDAY MORNING. FOR NOW WILL KEEP POPS IN THE SCATTERED CATEGORY. .CYS... WY...NONE. NE...NONE. KMD/WEILAND
Hazardous weather outlook, May 3, 10:25 AM MDT, 5 hours 16 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-041115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1025 AM MDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND PERSIST INTO THE EVENING. THE THUNDERSTORMS OVER THE NEBRASKA PANHANDLE WILL RAPIDLY DEVELOP THIS AFTERNOON AND MAY BECOME SEVERE. THIS WILL BE DUE TO LINGERING MOISTURE...INCREASING INSTABILITY AND A PASSING UPPER LEVEL DISTURBANCE. A DEVELOPING SURFACE FRONT JUST WEST OF THE NEBRASKA PANHANDLE THIS EVENING...PLUS INCREASING MOISTURE AND INSTABILITY AGAIN...COULD CAUSE THUNDERSTORMS TO RAPIDLY INTENSIFY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AS A STORM SYSTEM MOVES EAST THROUGH THE DAKOTAS SUNDAY...STRONG WINDS WILL SPREAD FROM SOUTHEAST WYOMING ACROSS THE WESTERN NEBRASKA PANHANDLE. GUSTS TO 45 MPH WILL BE POSSIBLE. PEOPLE PLANNING TRAVEL OR OUTDOOR ACTIVITIES SUNDAY SHOULD BE PREPARED FOR THE ONSET OF STRONG GUSTY WINDS. TRAVELERS IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES WILL BE PARTICULARLY AT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE WESTERN NEBRASKA PANHANDLE. COX/KMD WCJIN-WYSE-WYNE
In the hours before
Local storm report, May 3, 3:15 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
315 PM MDT SAT MAY 3 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 AM 3 NE MITCHELL NE 1.00 INCH HAIL
05/03/03 SCOTTS BLUFF HAIL COVERING GROUND
JKLocal storm report, May 3, 3:15 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE CHEYENNE, WY
315 PM MDT SAT MAY 3 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM 3 NE MITCHELL NE 1.00 INCH HAIL
05/03/03 SCOTTS BLUFF HAIL COVERING GROUND
JKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
9.7 hours before the tornado, 221 km from the path. May 3, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81901 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Denver, CO (KDNR), 00:00Z
2.3 hours after it, 221 km from the path. May 4, 2003.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 126 J/kg
- Mixed-layer LCL
- 4151 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 10.3 K/km
The radar
The Cheyenne radar (KCYS), 134 km away, was scanning. The volume nearest the touchdown began at 21:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 3, 2003
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 3 | 4:00 PM MDT | F0 | Morrill, NE | 0.1 | 40 | |||
| May 3 | 5:57 PM CDT | F0 | Stonewall, TX | 0.5 | 40 | |||
| May 3 | 5:00 PM MDT | F1 | Morrill, NE | 4.0 | 100 | $100,000 | ||
| May 3 | 5:34 PM MDT | F1 | Scotts Bluff, NE | 8.0 | 100 | $100,000 | ||
| May 3 | 5:35 PM MDT | F0 | Morrill, NE | 0.1 | 50 | |||
| May 3 | 6:37 PM CDT | F0 | Stonewall, TX | 0.1 | 40 | |||
| May 3 | 7:11 PM CDT | F0 | Haskell, TX | 0.5 | 10 | $1,000 | ||
| May 3 | 7:20 PM CDT | F0 | Haskell, TX | 1.0 | 200 | |||
| May 3 | 6:35 PM MDT | F0 | Perkins, SD | 0.5 | 10 | |||
| May 3 | 6:50 PM MDT | F0 | Garden, NE | 0.3 | 10 | |||
| May 3 | 8:10 PM CDT | F2 | Haskell, TX | 4.0 | 440 | $10,000 | ||
| May 3 | 8:12 PM CDT | F0 | Haskell, TX | 1.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.